J Asthma Allergy Clin Immunol.  1999 Feb;19(1):110-115.

A case of acetaminophen anaphylaxis without aspirin sensitivity

Abstract

Heterogeneity in clinical features and pathogenesis of non-steroidal anti-inflammatory agent (NSAIDs) hypersensitivity have been reported. NSAIDs can cause bronchial constriction in asthmatics or hives and angioedema in patients with chronic urticaria, in which case causative drugs show cross-reactivity with other NSAIDs. Normal subjects without allergic diseases may develop urticaria angioedema or anaphylaxis after ingestion of a specific NSAID. In this type of reaction, cross-reactivity between causative drugs and other NSAIDs does not occur. We experienced a case of acetaminophen anaphylaxis without aspirin sensitivity in a 38-year-old male, which was confirmed by oral provocation test. An oral challenge with 150mg of acetaminophen induced urticaria in lower legs, and erythema, with febrile sensation in ears. With a dose of 600mg acetaminophen, urticaria developed in trunk and extremities with facial angioedema. An oral provocation test with 650mg of aspirin was well tolerated without any adverse reactions. We report acase of acetaminophen anaphylaxis, which occurred in a normal individual at a small dose(150mg) without cross-reactivity with aspirin. This type of reaction supports heterogenei~ty of NSAIDs hypersensitivity and it may be caused by an other mechanism, not by cyclooxygenase inhibition.

Keyword

acetaminophen anaphylaxis; oral provocation test; non-cycloxygenase mechanism; NSAIDs
Full Text Links
  • JAACI
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr